Hail, Benson
- When
- August 13, 9:20 AM CST
- Where
- Benson County, 0.46 mi E of Esmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -99.760
On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND). A second large supercell then developed in Towner County (ND) and tracked toward Thompson, ND. As the second storm moved into southeast Grand Forks County (ND), additional storms developed to the east along and just south of the U.S. Highway 2 corridor in Minnesota. As the second supercell moved across eastern Ramsey and northern Nelson Counties (in ND), it displayed a classic hook echo on radar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 8:27 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 927 AM CDT MON AUG 13 2007 .UPDATE... DID A QUICK UPDATE TO ADD SOME MORNING SEVERE WORDING TO THE KDVL BASIN. STORMS ARE APPROACHING WESTERN BENSON AND TOWNER COUNTIES BUT SO FAR ARE STAYING JUST TO THE WEST. SPC ALSO DISCUSSING A WATCH POSSIBILITY FOR CENTRAL ND...BUT SO FAR IN A WAIT AND SEE MODE. TSTMS ALSO DEVELOPING ALONG THE ND/SD BORDER...WHERE KBIS HAS JUST ISSUED A SVR TSTM WARNING. UPDATED THE SOUTHERN FA TO ADD SOME ISOLATED THUNDER AS WELL. && .PREV DISCUSSION... /ISSUED 334 AM CDT MON AUG 13 2007/ SHORT TERM... MAIN ISSUE TODAY IS THUNDERSTORMS OR NO THUNDERSTORMS. AS COMPARED TO 24 HRS AGO...THREAT FOR ANY ELEVATED LATE NIGHT CONVECTION HAS SHIFTED WEST WITH BEST 800-850 MB INSTABILITY/MOISTURE ADVECTION MORE OVER CNTRL ND ATTM. SATELLITE HAS SHOWN GRADUAL INCREASE IN MID LEVEL CLOUD STREAKS OVER CNTRL ND IN AN AREA FROM ISN TO BIS- JMS. NOTHING ON RADAR ATTM...BUT WOULD NOT BE SUPRISED TO SEE SOMETHING FORM YET...PEAK TIME FOR FORMATION OFTEN IS 09-10Z PERIOD. BUT BIG THING GOING AGAINST IT IS THAT THE ENTIRE 700-850 MB LAYER IS WARMING SO THAT LAPSE RATES ARE NOT THAT STRONG AND ENOUGH WARMING AT 700 MB MIGHT BE THERE TO EFFECTIVELY CAP ANY ELEVATED CONVECTION FROM BEING ROOTED NR 800 MB. WILL HAVE A 20 POP THRU 16Z FOR ANY ELEVATED CONVECTION MAINLY NORTHWEST HALF OF THE CWA WEST OF A WAHPETON TO BJI LINE. WITH ADVANCE OF 850 MB INSTABILITY AND MOISTURE SLOWER THAN PREV RUNS FEEL CAN LEAVE OUT ANY LOW POP FROM WCNTRL MN AS SHOWALTERS REMAIN VERY STABLE THERE THRU 18Z. OUTSIDE OF ANY ELEVATED CONVECTION...MAIN ISSUE IS IF/WHERE CONVECTION MIGHT FIRE WITH FRONT HAS IT MOVES THROUGH THIS AFT/EARLY EVE. SOUNDINGS SHOW A VERY WARM LAYER 850-700 MB THAT WILL TAKE A LOT OF WARMING AND SFC MOISTURE TO OVERCOME AND FEEL THAT IT WILL BE VERY HARD TO DO SO. PER SWODY1 AND SPC WRF PCPN GRAPHICS IDEA IS THAT SOME CONVECTION NOW FIRING IN NE MT MIGHT RIDE THE CANADIAN BORDER OR JUST NORTH THRU THE DAY SO KEPT LOW POPS GOING ALL DAY IN OUR FAR NORTH BUT REMOVED POPS TODAY FOR AREAS SOUTH OF A DVL-GFK AND WEST OF FARGO THIS AFTN AS AIRMASS IS JUST TOO CAPPED. VERY LATE THIS AFTN/EVE RIGHT ALONG FRONT IDEA THAT CONVECTION MAY FIRE RAPIDLY ON EDGE OF CAP SOMEWHERE IN NORTH CENTRAL INTO CNTRL MN AND THEN INCREASE AS IT MOVES SOUTHEAST. SPC WRF WOULD HAVE INITIATION NR 01Z-02Z SOMEWHERE IN THEH WILLMAR-ST CLOUD AREA AND THEN INCREASE RAPIDLY AS IT MOVES SOUTHEAST. ANOTHER ISSUE IS THAT HIGHER DEW PTS AND TRUE WARM FRONT LOOK TO REMAIN SOUTH OF THE AREA AND PERHAPS A BIT FARTHER SOUTH THAN EARLIER THOUGHT. SWODY1 HIGHLIGHTS BEST CHC STC-MSP-LSE AREAS EARLY EVE. THUS DID LOWER POPS BACK TO CHC CATEGORY FOR NW/WCNTRL MN 21Z-00Z TIME PERIOD INSTEAD OF LIKELY. ANOTHER ISSUE IS TEMPS. MAJOR FIRES GOING ON IN WRN MT/IDAHO ATTM AND HAZY SMOKY SKY WILL BE OVER THE AREA AND THIS MAY CUT BACK ON TEMPS SOME. TO REALIZE FULL INSTABILITY TEMPS WOULD HAVE TO RISE WELL INTO THE 90S TO NEAR 100 AND DONT FEEL THIS WILL HAPPEN AND DEW PTS OF MID 70S PER NAM12 ALSO SEEM HIGH WITH MORE MID TO UPR 60S MORE REASONABLE. COOLER WEATHER MOVES IN ON TUESDAY BEFORE ANOTHER FRONT MOVES THRU ON WEDNESDAY. KEPT WED DRY ATTM AS DEPTH OF MOISTURE LOOKS WEAK. LONG TERM... DID GO ALONG WITH GFS IDEA OF A PRETTY GOOD COOL SHOT HEADING DOWN INTO THE AREA AS CANADIAN HIGH DRIFTS SOUTHEAST OVER NRN MN BY THURSDAY. LOWERED PREV FCST TEMPS FOR WED NIGHT-FRI SOME. AVIATION... VFR TODAY WITH DEVELOPMENT OF AREAS OF MID CLOUDS THIS MORNING. WINDS WILL INCREASE FROM THE SOUTHEAST AND BECOME A BIT GUSTY WITH GUSTS 25 KTS OR SO PSBL THIS AFTN IN THE RED RIVER VALLEY. TSTM CHANCE IS PRETTY LOW...WITH BEST CHC IN THE EARLY EVE AT BEMIDJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 607 AM CDT MON AUG 13 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 607 AM CDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE. A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST AND WEST CENTRAL MINNESOTA. DTR
The national radar mosaic for the moment the first event began.
30 hail, 2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The hail fell near the Cavalier and Ramsey County line.
The hail fell near the Cavalier and Ramsey County line.
The tornado tracked intermittently to the southeast, from about 3 miles northwest of Whitman to the Nelson County line about 2.5 miles north-northwest of Whitman. The tornado continued to the southeast into Nelson County, where it dissipated at 148 pm CST. The total tornado track was about 6 miles, with about 1 mile of that total occurring in Walsh County. The portion of the tornado track in Walsh County was mainly across wetlands. Peak wind speeds were estimated at 80 mph.
This tornado originated in Walsh County at 138 pm CST, and it crossed into Nelson County about 140 pm CST. The total tornado track was about 6 miles, and about 5 miles of the total occurred in Nelson County. The tornado broke down several trees in shelterbelts and swirled crop swathes in its path. Peak wind speeds were estimated at 80 mph.
Hail covered the ground.
The largest hail ranged in size from 1.75 to 2 inches.
The ground was white with hail. Some car damage was reported.
The funnel was observed 4 miles north of Hatton on highway 18.
The hail occurred in Holmes.
The hail was reported by a deputy on county road 25, about 2 miles west of Reynolds.
Most of the hail was 1.25 inches in diameter, with some 1.50 inch hailstones mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48531, 48532, 48533, 48534, 48535, 48536, 48538, 48539, 48540, 48545, 48549, 48550, 48551, 48552, 48555, 48559, 48560, 48561, 48563, 48565, 48566, 48567, 48569, 48571, 48572, 48573, 48606, 48574, 48576, 48578, 48580, 48582, 48584, 48585.